Skip to main content
Log in

Growth of Selmer groups and fine Selmer groups in uniform pro-p extensions

  • Published:
Annales mathématiques du Québec Aims and scope Submit manuscript


In this article, we study the growth of (fine) Selmer groups of elliptic curves in certain infinite Galois extensions where the Galois group G is a uniform, pro-p, p-adic Lie group. By comparing the growth of (fine) Selmer groups with that of class groups, we show that it is possible for the \(\mu \)-invariant of the (fine) Selmer group to become arbitrarily large in a certain class of nilpotent, uniform, pro-p Lie extension. We also study the growth of fine Selmer groups in false Tate curve extensions.


Dans cet article, nous étudions la croissance des groupes de Selmer (fins) de courbes elliptiques dans certaines extensions de Galois infinies où le groupe de Galois G est un groupe de Lie uniforme, pro-p et p-adique. En comparant la croissance des groupes de Selmer (fins) avec celle des groupes de classes, nous démontrons qu’il est possible que l’invariant \(\mu \) du groupe de Selmer (fins) devienne arbitrairement grand dans une certaine classe d’extension de Lie nilpotentes, uniformes et pro-p. Nous étudions également la croissance des groupes de Selmer fins dans de fausses extensions de courbe de Tate.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Balister, P., Howson, S.: Note on Nakayama’s lemma for compact \(\Lambda \)-modules. Asian J. Math. 1(2), 224–229 (1997)

    Article  MathSciNet  Google Scholar 

  2. Coates, J., Sujatha, R.: Galois Cohomology of Elliptic Curves, vol. 88. Narosa Publishing House, New Delhi (2000)

  3. Coates, J., Sujatha, R.: Fine Selmer groups of elliptic curves over \(p\)-adic Lie extensions. Math. Ann. 331(4), 809–839 (2005)

    Article  MathSciNet  Google Scholar 

  4. Dixon, J.D., Du Sautoy, M.P., Segal, D., Mann, A.: Analytic Pro-\(p\) Groups, vol. 61. Cambridge University Press, Cambridge (2003)

    MATH  Google Scholar 

  5. González-Sánchez, J., Klopsch, B.: Analytic pro-\(p\) groups of small dimensions. J. Group Theory 12(5), 711–734 (2009)

    Article  MathSciNet  Google Scholar 

  6. Gras, G.: Class Field Theory: From Theory to Practice. Springer Science & Business Media (2013)

  7. Greenberg, R.: Galois theory for the Selmer group of an abelian variety. Compos. Math. 136(3), 255–297 (2003)

    Article  MathSciNet  Google Scholar 

  8. Greenberg, R.: Galois representations with open image. Ann. Math. Québec 40(1), 83–119 (2016)

    Article  MathSciNet  Google Scholar 

  9. Hachimori, Y., Venjakob, O.: Completely faithful Selmer groups over Kummer extensions. Documenta Math., Extra Volume: Kazuya Kato’s Fiftieth Birthday pp. 443–478 (2003)

  10. Hajir, F., Maire, C.: Prime decomposition and the Iwasawa \(\mu \)-invariant. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 166, pp. 599–617. Cambridge University Press, Cambridge (2019)

  11. Harris, M.: Correction to \(p\)-adic representations arising from descent on abelian varieties. Compos. Math. 121(1), 105–108 (2000)

    Article  Google Scholar 

  12. Howson, S.: Euler characteristics as invariants of Iwasawa modules. Proc. Lond. Math. Soc. 85(3), 634–658 (2002)

    Article  MathSciNet  Google Scholar 

  13. Iwasawa, K.: On the \(\mu \)-invariants of \(\mathbb{Z}_\ell \)-extensions. Algebraic Geometry and Commutative Algebra, pp. 1–11 (1973)

  14. Kato, K.: \(p\)-adic Hodge theory and values of zeta functions of modular forms. Astérisque 295, 117–290 (2004)

    MathSciNet  MATH  Google Scholar 

  15. Kundu, D.: Iwasawa Theory of Fine Selmer Groups. Ph.D. thesis, University of Toronto (2020)

  16. Kundu, D.: Growth of fine Selmer groups in infinite towers. Can. Math. Bull. 1–15 (2020).

  17. Lee, C.Y.: Non-commutative Iwasawa theory of elliptic curves at primes of multiplicative reduction. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 154, pp. 303–324. Cambridge University Press, Cambridge (2013)

  18. Lei, A.: Estimating class numbers over metabelian extensions. Acta Arith. 180, 347–364 (2017)

    Article  MathSciNet  Google Scholar 

  19. Lim, M.F., Murty, V.K.: Growth of Selmer groups of CM abelian varieties. Can. J. Math. 67(3), 654–666 (2015)

    Article  MathSciNet  Google Scholar 

  20. Lim, M.F., Murty, V.K.: The growth of fine Selmer groups. J. Ramanujan Math. Soc. 31(1), 79–94 (2016)

    MathSciNet  MATH  Google Scholar 

  21. Mazur, B.: Rational points of abelian varieties with values in towers of number fields. Invent. Math. 18(3–4), 183–266 (1972)

    Article  MathSciNet  Google Scholar 

  22. Mumford, D.: A note of Shimura’s paper: discontinuous groups and abelian varieties. Math. Ann. 181, 345–351 (1969)

    Article  MathSciNet  Google Scholar 

  23. Neukirch, J., Schmidt, A., Wingberg, K.: Cohomology of Number Fields, Fundamental Principles of Mathematical Sciences, vol. 323. Springer, Berlin (2008)

  24. Perbet, G.: Sur les invariants d’Iwasawa dans les extensions de Lie \(p\)-adiques. Algebra Number Theory 5(6), 819–848 (2012)

    Article  MathSciNet  Google Scholar 

  25. Ribes, L., Zalesskii, P.: Profinite groups. In: Profinite Groups. Springer (2000)

  26. Rubin, K.: Euler Systems, vol. 147. Princeton University Press, Princeton (2000)

    Book  Google Scholar 

  27. Schoof, R.: Infinite class field towers of quadratic fields. J. Reine Angew. Math. 1, 209–220 (1986)

    MathSciNet  MATH  Google Scholar 

  28. Serre, J.P.: Sur la dimension cohomologique des groupes profinis. Topology 3(4), 413–420 (1965)

    Article  MathSciNet  Google Scholar 

  29. Serre, J.P., Tate, J.: Good reduction of abelian varieties. Ann. Math. (2) 88(492–517), 2 (1968)

  30. Venjakob, O.: On the structure theory of the Iwasawa algebra of a \(p\)-adic Lie group. J. Eur. Math. Soc. 4(3), 271–311 (2002)

    Article  MathSciNet  Google Scholar 

  31. Washington, L.C.: Introduction to Cyclotomic Fields, vol. 83. Springer, Berlin (1997)

    Book  Google Scholar 

  32. Wuthrich, C.: The fine Selmer group and height pairings. Ph.D. thesis, University of Cambridge (2004)

  33. Zarhin, Y.G.: Torsion of abelian varieties, Weil classes and cyclotomic extensions. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 126, pp. 1–15. Cambridge University Press, Cambridge (1999)

Download references


We thank Kumar Murty for his continued support and all members of the GANITA Lab for listening to the details. We extend our gratitude to Prof. Sujatha Ramdorai, Prof. Christian Maire, Prof. Karl Rubin, Meng Fai Lim and Jishnu Ray for answering many questions along the way. We thank Prof. Antonio Lei for his comments on an earlier draft of this article. Finally, we thank the referee for a careful reading of the article which helped improve the exposition.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Debanjana Kundu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kundu, D. Growth of Selmer groups and fine Selmer groups in uniform pro-p extensions. Ann. Math. Québec 45, 347–362 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification